Winter Storm, Yavapai County Mountains
- When
- February 3, 10:00 AM MST to February 4, 10:00 AM MST
- Where
- Yavapai County Mountains forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.600, -112.554 (the zone’s center; the record gives no point)
A strong winter storm moved across northern Arizona during the day on the 3rd into the morning of the 4th. The lower elevations received 2 to 4 inches of snow with as much as 20 inches of snow in the highest mountain locations.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGZ wrote it up.
A strong winter storm moved across northern Arizona during the day on the 3rd into the morning of the 4th. The lower elevations received 2 to 4 inches of snow with as much as 20 inches of snow in the highest mountain locations. Some new snow totals were: Flagstaff received between 10 and 13 inches of new snow, Prescott 3.5 inches, Window Rock 6 inches, Sedona 2 inches, Munds Park 7 inches, Kykotsmovi 3 inches, Chinle 4 inches, Chino Valley 2 inches, Jacob Lake 7 inches, and Grand Canyon South Rim 7 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Feb 3, 2:30 AM MST, 7 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 230 AM MST TUE FEB 03 2004 .SYNOPSIS...A STRONG PACIFIC STORM WILL MOVE ACROSS THE STATE TODAY. EXPECT WINTER WEATHER OVER ALL OF NORTHERN ARIZONA. THIS WILL BE A COLD STORM WITH SNOW LEVELS DROPPING TO NEAR 4000 FEET BY THIS AFTERNOON AND EVENING. LOW ELEVATION RAIN...ALONG WITH ACCUMULATING SNOWFALL ABOVE 4000 FEET...IS EXPECTED. SHOWERS WILL CONTINUE ON WEDNESDAY AND THURSDAY BEFORE HIGH PRESSURE REBUILDS OVER THE AREA ON FRIDAY. && .DISCUSSION...THE PACIFIC STORM HAS MOVED INTO S CALIF. SFC OBS INDICATE THE PRECIP OVER THE LA BASIN NOW SPREADING TOWARD THE AZ BORDER. EXPECT THE COLD FRONT TO MOVE INTO W AZ THIS MORNING AND CROSS THE STATE DURING THE DAY. MODELS CONTINUE TO INDICATE STRONG DYNAMICS WITH DEEP SATURATION...MODERATE INSTABILITY AND MODERATE OROGRAPHIC FLOW THRU MID DAY. AS THE LOW MOVES EAST THIS AFTERNOON THE FLOW ALOFT TURNS WESTERLY AND THE OROGRAPHIC COMPONENT WEAKENS. HOWEVER...INSTABILITY INCREASES PER LAPSE RATES FOR A CONTINUATION OF THE PRECIP THRU THE EVENING HRS. STRONG CAA WILL LOWER SNOW LEVELS TO NEAR 3000 FT BY THIS AFTERNOON...ACCUMULATING SNOW EXPECTED ABOVE THE 4000 FT LEVEL. FCST PROBLEM IS DETERMINING QPF AND SNOW AMOUNTS. 06Z MESO-ETA QPF APPEARS TO BE CONTAMINATED BY CHAFF AND SUSPECT ITS QPF IS WAY OVER DONE. 08Z RUC APPEARS NOT TO BE BIASED BY THE CHAFF PROBLEM AND SHOWS QPF CLOSE TO 0.4 INCHES OVER THE RIM BY 18Z. ONSET OF PRECIP WILL BE DELAYED AS SFC DPS OVER W AZ STILL QUITE LOW AND IT WILL TAKE TIME TO MOISTEN THE LOWER LAYERS. WILL CONTINUE THE CURRENT WARNINGS/ ADVISORIES BUT SUSPECT ACCUMULATED AMOUNTS WILL BE ON THE LOW END OF THE CRITERIA BY THIS EVENING. CWA REMAINS UNDER CYCLONIC CURVATURE WITH SERIES OF WEAK VORT LOBES ROTATING ACROSS THE REGION THRU THURSDAY. LOOKING FOR SCT SHOWERS THRU THIS PERIOD WITH LITTLE IF ANY DAYTIME WARMING EXPECTED. EXTENDED...A BREAK IN THE WX SEEN FOR FRIDAY AS S/WV RIDGE MOVES OVER THE DESERT SW. MODELS HAVE SHOWN SOME RUN TO RUN INCONSISTENCY WITH WEEKEND SYSTEM. LOW CENTER NOW PROGGED TO REMAIN IN S UT COMPARED TO THE CENTER BEING LOCATED OVER AZ IN YESTERDAYS RUNS. CURRENT PROG STILL FAVORABLE FOR CHANCE OF PRECIP FOR AREAS OF THE CWA SO WILL MAKE NO CHANGES TO THE CURRENT FCST. DF && .FGZ WATCHES/WARNINGS/ADVISORIES...HEAVY SNOW WARNING ZONES 04/08/15/16/17/18/37/38 FOR TUESDAY. SNOW ADVISORY ZONES 09/10/11/39/40/06/07 FOR TUESDAY. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 630 AM MST TUE FEB 3 2004 AZZ004>018-037>040-040200- WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS- YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS- MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU- NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD- NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264- CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY- 630 AM MST TUE FEB 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY A COLD FRONT WILL MOVE ACROSS THE REGION TODAY. SNOW LEVELS WILL FALL TO NEAR 3500 FEET BY THIS AFTERNOON WITH ACCUMULATING SNOW ABOVE 4000 FEET. THE SNOW WILL TURN TO SHOWERS BEHIND THE FRONT THIS AFTERNOON. HEAVY SNOW WARNINGS AND SNOW ADVISORIES ARE IN AFFECT FOR TODAY. SEE PHXWSWFGZ FOR DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS WILL CONTINUE ON WEDNESDAY AND THURSDAY. NO SIGNIFICANT SNOW ACCUMULATIONS ARE EXPECTED AT THIS TIME. THERE WILL BE A BREAK IN THE WEATHER ON FRIDAY. THEN A LOW PRESSURE SYSTEM MOVING ACROSS THE GREAT BASIN OVER THE WEEKEND WILL BRING ANOTHER CHANCE OF PRECIPITATION TO NORTHERN ARIZONA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. DEFINITION OF HAZARDOUS WEATHER...A WEATHER EVENT POSING A THREAT TO LIFE AND PROPERTY.
The national radar mosaic for the moment the first event began.
7 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2004Every state in 2004This day in weather historyWarnings in Arizona, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386895, 5386899, 5386900, 5386894, 5386896, 5386897, 5386898.